Heavy Rain, Trempealeau
- When
- September 6, 12:45 PM CST to 9:35 PM CST
- Where
- Trempealeau County, Eleva
- Reported by
- Broadcast Media
- Coordinates
- 44.580, -91.470
In Eleva, six inches of rain fell.
During the evening of September 6th, thunderstorms developed north of a nearly stationary front across the west central portions of Wisconsin. The first round of thunderstorms produced some locally heavy rains and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
During the evening of September 6th, thunderstorms developed north of a nearly stationary front across the west central portions of Wisconsin. The first round of thunderstorms produced some locally heavy rains and damaging winds. A tree was blown down onto a house in Merrillan (Jackson County) and another house near Warrens (Monroe County) sustained roof and siding damage from the winds. A second round of thunderstorms then developed and moved very slowly over the same area as the previous storms. With already wet soils, the heavy rain from this second round of storms produced flash flooding across the very northern sections of Trempealeau County into northern Jackson County and southern Clark County. In Eleva (Trempealeau County), flood waters covered State Highway 93 and U.S. Highway 10 and caused around $400 thousand in damage to a food business. Numerous homes and businesses in Osseo sustained water damage from flooding along the North and South Forks of the Buffalo River. The flood waters covered or washed out numerous roads in Jackson and Clark Counties. Two accidents occurred in Jackson County when people tried to drive their vehicles over water covered roads that had been washed out. The dam at Emerson Lake (Clark County) was damaged by the flood waters with repairs estimated at almost a quarter of a million dollars. State of Emergencies were declared in Jackson and Trempealeau Counties. Total damages were estimated at $1.8 million in Trempealeau County, $800 thousand in Clark County and $400 thousand in Jackson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 6, 11:49 AM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1249 PM CDT SUN SEP 6 2015 .UPDATE...THIS AFTERNOON INTO THIS EVENING ISSUED AT 1249 PM CDT SUN SEP 6 2015 SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND WESTERN WISCONSIN THIS AFTERNOON. 17Z SPC MESOSCALE ANALYSIS INDICATES NEARLY 2000 J/KG SURFACE BASED CAPE ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON WITH CIN QUICKLY ERODING WHERE THERE HAS BEEN BREAKS IN THE CLOUD COVER. WE ARE WATCHING A SHORTWAVE TROUGH LIFTING NORTHEAST ACROSS NORTHWEST IOWA AND SOUTHERN MINNESOTA THIS AFTERNOON. THIS TROUGH MAY CREATE A GRADUAL INCREASE IN SHOWER AND STORM COVERAGE AS IT ENCOUNTERS AREAS THAT HAVE SEEN THE CIN ERODE. WE ARE STILL EXPECTING A BROKEN LINE OF STORMS TO DEVELOP ALONG A COLD FRONT LATE THIS AFTERNOON INTO THIS EVENING...CLOSER TO THE INTERSTATE 35 CORRIDOR. THE BIG QUESTION IS WHAT IMPACT WILL THESE EARLIER SCATTERED SHOWERS AND STORMS THIS AFTERNOON HAVE ON THIS LINE OF STORMS...AND WHETHER IT WILL KEEP IT FROM BECOMING ORGANIZED. SHEAR STILL APPEARS MARGINAL AT BEST FOR STRONG TO SEVERE STORMS LATE THIS AFTERNOON INTO THIS EVENING. THERE IS ABUNDANT MOISTURE TO WORK WITH HOWEVER. PRECIPITABLE WATER VALUES ARE RUNNING RIGHT AROUND 2 INCHES WHICH IS VERY HIGH FOR THIS TIME OF YEAR. ANY STRONGER STORMS THAT DEVELOP WILL BE CAPABLE OF HEAVY RAINFALL AND DAMAGING WINDS. WE CANNOT RULE OUT SOME SMALL HAIL TOO...ESPECIALLY WEST OF THE MISSISSIPPI RIVE WHERE SHEAR IS A LITTLE MORE FAVORABLE FOR UPDRAFT ORGANIZATION. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 248 AM CDT SUN PEP 6 2015 SHORT TERM CONCERNS DOMINATED BY RAIN CHANCES AS THE COLD FRONT APPROACHES AND THEN MOVES THROUGH. WARM EDIFICATION AND WEAK SHORT WAVE RIPPLES IN THE UPPER FLOW HELPING FUEL CONVECTION ACROSS MN...WHICH WAS MOVING NORTHEASTWARD. THIS IS WELL AHEAD OF THE COLD FRONT. LOW LEVEL JET HELPING MAINTAIN THIS CONVECTION AND EVEN ENHANCING DEVELOPMENT ON THE SOUTHERN FLANK PER RADAR LOOPS. THIS LINE OF CONVECTION WAS TRANSLATING SLOWLY EASTWARD...BUT THE FEELING IS THAT DAYLIGHT WILL ARRIVE...THE LOW LEVEL JET WILL WEAKEN...AND THIS CONVECTION WILL DISSIPATE FOR THE MOST PART. BUT PARTS OF IT MAY SURVIVE TO IMPACT THE FAR WESTERN AND NORTHERN PORTIONS OF THE FORECAST AREA. PARTIAL SUNSHINE TODAY SHOULD ALLOW FOR FOR ANOTHER WARM AND HUMID DAY...WITH INCREASING INSTABILITY AHEAD OF THE APPROACHING FRONT. THIS SETS THE STAGE FOR RENEWED CONVECTIVE DEVELOPMENT BY AFTERNOON AS ANOTHER SHORT WAVE AND JET STREAK ACT ON THE AVAILABLE INSTABILITY. BEST SHEAR LAGS THE FRONT...BUT THERE IS ENOUGH SPEED IN THE UNIDIRECTIONAL FLOW TO HELP MAINTAIN STRONG CONVECTION. THERE IS A SMALL CHANCE FOR HAIL WITH STRONGER STORMS...AND THERE COULD BE SOME WIND CONCERNS IF STORMS ORIENT NORMAL TO THE FLOW. PERHAPS EVEN A GREATER CONCERN IS LOCALLY HEAVY RAINFALL. AXIS OF HIGHEST PW OF NEARLY 2 INCHES ORIENTED ALONG THE FRONTAL BOUNDARY. SO IF STORMS TRAIN AT ALL OVER ANY LOCATION...COULD PERHAPS SEE SOME LOCALIZED WATER ISSUES. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 248 AM CDT SUN PEP 6 2015 FRONT MAKES ITS WAY EAST OF THE FORECAST AREA ON MONDAY. RAIN LOOKS TO LINGER OVER THE SOUTHEAST THIRD EARLY IN THE DAY. BUT THEN THE FRONT LOOKS TO HANG UP OVER IA...AND A NEW ROUND OF CONVECTION IS EXPECTED TO DEVELOP THERE AND MAY THEN SPREAD NORTHEAST TOWARD SOUTHERN WI AGAIN FOR THE AFTERNOON AND EVENING. MODELS THEN SHOW ANOTHER SIGNIFICANT SHORT WAVE BLASTING EAST ACROSS THE PLAINS AND INTO THE CENTRAL PART OF THE COUNTRY BY TUESDAY MORNING. THIS SHOULD AGAIN AID IN CONVECTIVE ACTIVITY ALONG THE BOUNDARY LINGERING JUST TO THE SOUTH OF OUR AREA. THUS HAVE TO MAINTAIN RAIN CHANCES FOR THIS ALL THE WAY THROUGH TUESDAY. HIGH PRESSURE SHOULD HELP MAINTAIN DRY CONDITIONS FOR WEDNESDAY...BUT A LONG WAVE TROUGH DEVELOPS OVER THE JUDSON BAY AREA AND SENDS MORE SHORT WAVE ENERGY DOWN INTO THE AREA FOR THE END OF THE WEEK. SOME VERY FALL-LIKE CONDITIONS WILL BE FELT BY FRIDAYS. && .AVIATION...(FOR THE 18Z TADS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1249 PM CDT SUN PEP 6 2015 SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AT THE TAF SITES FROM THIS AFTERNOON INTO TONIGHT. IFR TO LIFR CONDITIONS ARE POSSIBLE IN THE HEAVIER DOWNPOURS...ESPECIALLY BETWEEN 00Z AND 04Z AT KLSE AND BETWEEN 22Z AND 02Z AT KRST. A FEW OF THE STRONGER STORMS MAY ALSO PRODUCE GUSTY WINDS AND SMALL HAIL. LOOK FOR THE SHOWER AND STORMS TO TAPER OFF AND SHIFT SOUTH OF THE TAF SITES MONDAY MORNING AS A COLD FRONT EDGES SOUTH INTO NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN. MVFR/VFR CONDITIONS ARE EXPECTED MONDAY MORNING IN THE WAKE OF THE FRONT. ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AS ANOTHER DISTURBANCE INTERACTS WITH THE FRONT. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && UPDATE...WETENKAMP SHORT TERM...MW LONG TERM....MW AVIATION...WETENKAMP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1212 PM CDT SUN SEP 6 2015 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-071100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 1212 PM CDT SUN SEP 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME OF THE THUNDERSTORMS COULD BECOME STRONG TO SEVERE BETWEEN 6 PM AND 10 PM. DAMAGING WINDS AND SMALL HAIL WILL BE THE PRIMARY HAZARDS. THUNDERSTORMS WILL BECOME FOCUSED SOUTH OF INTERSTATE 90 LATE TONIGHT WITH HEAVY RAINFALL BECOMING THE MAIN HAZARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO BE EXITING NORTHEAST IOWA AND SOUTHWEST WISCONSIN MONDAY MORNING. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE THUNDERSTORMS. ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED FROM MONDAY NIGHT THROUGH TUESDAY. THESE STORMS COULD PRODUCE HEAVY RAINFALL ACROSS PORTIONS OF NORTHEAST IOWA INTO FAR SOUTHWEST WISCONSIN. THUNDERSTORM CHANCES RETURN WEDNESDAY NIGHT INTO THURSDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTER GROUPS MAY BE NEEDED BETWEEN 6 PM AND 10 PM TODAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WETENKAMP
The La Crosse radar (KARX), 87 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
5 heavy rain, 3 thunderstorm wind, 3 flood, 3 flash flood. Local standard time, as filed.
In Eleva, six inches of rain fell.
In Osseo, 6.95 inches of rain fell.
An estimated five inches of rain fell south of Christie.
Trees were blown down along old Highway 95 between Merrillan and Alma Center.
In Hatfield, an estimated four inches of rain fell.
Trees were blown down and damage to a roof and siding occurred in Warrens.
Street flooding occurred in Mondovi from locally heavy rains.
East of Loyal, 4.75 inches of rain fell.
Flood waters from the Black River covered County Road G just west of Greenwood. Waters flowing through a drainage ditch undercut Chickadee Road near Gorman Avenue southwest of Willard. County Highway M was closed north of County Highway I when a culvert was washed out. This is the second time in three years that this section of County M has been washed out. County Highway B was undermined by water west of Humbird. The flood waters also prompted the closing of the county's ATV and horse trails. The flood waters damaged the dam at Emerson Lake with repairs estimated to cost almost a quarter of a million dollars. Highway damage along was estimated at $536,200.
Flood waters from Adams Creek went over State Highway 93 just north of Eleva and U.S. Highway 10 on the east side of Eleva. One business and one home suffered major damage from the flood waters. The business, a food wholesaler, suffered damage to a food storage building, had around 30% of their frozen food inventory destroyed and several diesel trucks were damaged causing an estimated $400 thousand in damages. The home suffered major damage when the basement completely filled with water and the main floor was also covered with water. Six other businesses in Eleva sustained minor water damage. The flood waters along the Buffalo River caused the Buffalo River State Trail to be shut down west of Eleva into Buffalo County.
Wind gusts to around 45 mph knocked down several small trees on the north side of Sparta.
Flood waters from Schoolhouse Creek caused U.S. Highways 10 and 12 to be closed in the extreme northern part of Jackson County east of Price. Numerous other roads were washed out with general flooding across the northern sections of the county covering much of the Townships of Cleveland and Garfield. Two accidents occurred when the drivers attempted to drive their vehicles over water covered roads that had been washed out. Three residents were stranded when flood waters overtook a dead end road in the Town of Cleveland. There were no reports of damage to private property with the damage limited to roads.
In Osseo, sandbagging was done along the North Fork of the Buffalo River and firemen went door to door to alert residents of flooding along the South Fork of the Buffalo River. The heavy rain also flooded numerous basements throughout town with about 40 structures sustaining minor water damage. The flood waters along the Buffalo River caused the Buffalo River State Trail to be shut down from west of Osseo into Jackson County.
Runoff from heavy rains pushed the Black River out of its banks in Black River Falls. The river crested at 50.01 feet which was three feet over the flood stage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599125, 598260, 599215, 598055, 599216, 598054, 598056, 598259, 598057, 598058, 598059, 598062, 598258, 601871.